Ipilimumab-induced hypophysitis in melanoma patients: An Australian case series
BACKGROUND: Ipilimumab (Yervoy; Bristol-Myers Squibb) is a novel fully humanised monoclonal antibody that blocks cytotoxic T-lymphocyte antigen 4 (CTLA-4), an immune checkpoint molecule, to augment anti-tumour T-cell responses. It is associated with significant immune-related side effects including hypophysitis. AIM: We reviewed the clinical and biochemical characteristics of ten patients with ipilimumab-induced hypophysitis (IH), and developed guidelines for the early detection and management of IH based on our experiences at three major teaching hospitals in Sydney. METHODS: All patients were evaluated at the Crown Princess Mary Cancer Centre and Department of Endocrinology, Westmead Hospital, Department of Endocrinology, Royal Prince Alfred Hospital, the Melanoma Institute Australia, and Macarthur Cancer Therapy Centre, Campbelltown Hospital from 2010 to 2014. Relevant data were extracted by review of medical records. Main outcome measures included clinical features, hormone profile and radiological findings associated with IH, and presence of pituitary recovery. RESULTS: Ten patients were identified with IH. In four patients who underwent monitoring of plasma cortisol, there was a fall in levels in the weeks prior to presentation. The pituitary-adrenal and pituitary-thyroid axes were affected in the majority of patients, with the need for physiological hormone replacement. Imaging abnormalities were identified in five of ten patients, and resolved without high dose glucocorticoid therapy. To date, all patients remain on levothyroxine and hydrocortisone replacement, where appropriate. CONCLUSIONS: There is significant morbidity associated with development of IH. We suggest guidelines to assist with early recognition and therapeutic intervention.
|ISBN||1445-5994 (Electronic) 1444-0903 (Linking)|
|Authors||Lam, T.; Chan, M. M.; Sweeting, A. N.; De Sousa, S. M.; Clements, A.; Carlino, M. S.; Long, G. V.; Tonks, K.; Chua, E.; Kefford, R. F.; Chipps, D. R.;|
|Publisher Name||INTERN MED J|
|Published Date||2015-01-01 00:00:00|